Wyoming, 2018

Winter Weather in Wyoming, September 27 to 28, 2018

September 27 to 28, 2018 · NWS UNR · 1 event in 1 county or zone

A storm system brought rain and snow to much of northeast Wyoming. A pocket of heavier snow fell over northern portions of Campbell County, especially north of Gillette, where snowfall amounts of two to five inches were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A storm system brought rain and snow to much of northeast Wyoming. A pocket of heavier snow fell over northern portions of Campbell County, especially north of Gillette, where snowfall amounts of two to five inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 27, 4:29 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 27, 4:29 PM MST, 3 hours 31 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
529 PM MDT Thu Sep 27 2018

.DISCUSSION...(This Evening Through Thursday)
Issued at 231 PM MDT Thu Sep 27 2018

20z surface analysis shows cold front from western MT through
northeast WY into northeast NE. Cold high pressure building in
behind the front tonight. Water vapour showed 130kt jet streak
across western Canada into the northern plains. Lift along jet
axis impinging on post frontal baroclinic zone producing rain from
central MT into south central SD. As colder air moves in tonight,
wet bulb zero heights lower to a point to support snow over the
higher elevations of the Black Hills and northeast WY. 1-4" likely
over the central/southern Black Hills above 5000 feet with
locally higher amounts. Given first snow of the season and campers
around this weekend, will continue Winter Weather Advisory.
Accumulations below 5000 feet much more uncertain with some flakes
dotting the landscape. Clearing skies will push into far
northwest SD late tonight with frost likely and thus, have hoisted
a Frost Advisory for those locations.

Friday, surface high moves into the CWA pushing the band of
precipitation south as it dissipates by midday. Return flow quickly
develops Friday night with another band of precipitation pushing
across the north. Temperatures will be near guidance.

Saturday through early next week, westerly flow aloft expected
supporting a series of disturbances moving over the surface-700mb
baroclinic zone that will move little. Periodic bouts of light
precipitation will occur with thermal profiles chilly enough for
some snow Friday night and early Saturday over the higher elevations.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 529 PM MDT Thu Sep 27 2018

Generally MVFR conditions, with localized IFR conditions, are
expected this evening as SHRA continue across the area. Conditions
across NW SD will improve to VFR by 06z as precipitation shifts
southward over NE WY, the Black Hills, and SW SD. Conditions will
further deteriorate to IFR/LIFR over higher elevations of
NE WY and SW SD as rain transitions to snow after 03z.

Gradual improvement is expected from northeast to southwest Friday
morning and afternoon, with most areas returning to VFR conditions
by early afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Frost Advisory from midnight tonight to 9 AM MDT Friday for
     SDZ001-002-012>014.

     Winter Weather Advisory from 9 PM this evening to 9 AM MDT
     Friday for SDZ028-029.

WY...None.
&&

DISCUSSION...Helgeson
AVIATION...Sherburn
Hazardous weather outlook, Sep 27, 3:45 AM MST, 16 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
445 AM MDT Thu Sep 27 2018

SDZ028-029-281300-
Central Black Hills-Southern Black Hills-
445 AM MDT Thu Sep 27 2018

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota.

.DAY ONE...Today and Tonight

Precipitation will develop this afternoon and continue through
tonight into Friday morning. The precipitation will begin as rain,
then change to snow late tonight into Friday morning. Snow
accumulations of 1 to 4 inches are expected, mainly above 5000
feet elevation.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>027-030>032-041>044-046-047-049-072>074-
WYZ054>058-071-281300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
445 AM MDT Thu Sep 27 2018 /545 AM CDT Thu Sep 27 2018/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Northern Campbell

When
September 27, 8:00 PM MST to September 28, 7:00 AM MST
Where
Northern Campbell forecast zone
Reported by
CoCoRaHS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779845.